If swine flu strikes and you start running a high temperature, should you treat the symptom with aspirin, Tylenol or other medicines to reduce fever?
Julie Heiligenthal, left, a health aide in Burlington, Wis., takes Ann Erickson's temperature late last month.
Julie Heiligenthal, left, a health aide in Burlington, Wis., takes Ann Erickson's temperature late last month. Paul Sloth/AP
Our latest question stems from comments from Dale Moss who emailed, "The body's main defense against any viral illness is a strong fever, but the medical profession appears to be suffering mass amnesia on this point."
Moss contends that aspirin used to treat fever during the Spanish flu pandemic of 1918-19 caused many cases of flu "to morph into a raging pneumonia," and that the medicine actually killed many people.
Some authorities believe fever is part of how the body combats infections—for instance, by making the body less hospitable to bacteria and viruses adapted to survive at normal body temperature. But treating fever doesn't undermine a person's natural defenses.
Pediatric infectious disease specialist Dr. Rick Malley, at Harvard-affiliated Children's Hospital in Boston, says it's conceivable that mammals might have evolved fever to help fight infection. "On the other hand," Malley says, "there's no evidence that blunting the fever response prolongs illness."
In fact, when Malley's children developed swine flu recently, he gave them Motrin, a brand-name form of ibuprofen, to reduce their high fevers.
Why? "When people have too much fever, they don't eat, they don't drink, and they can become dehydrated," Malley says. "And they feel much worse."
- When a flu patient gets better and then worse again, this is an important danger sign that a bacterial infection may be following on the heels of the flu virus. Continuous treatment with anti-fever drugs can mask this signal. So Malley recommends reevaluating fever symptoms when each dose of Tyelenol or Motrin wears off, rather than automatically giving the next dose.
- Parents should never give their children aspirin (and teenagers up to age 19 should never self-administer it) to treat fever. The medicine can increase the risk of Reye's syndrome, a dangerous disorder involving buildup of fat around liver, brain and other organs.
For general advice on what to make of a fever, check out this helpful flowchart from FamilyDoctor.org, a Web site of the American Academy of Family Physicians.
Moss may be partly correct in connecting the use of aspirin to some deaths during the 1918-19 flu pandemic.
But the best evidence is that whatever effect aspirin had, it was not due to suppressing fevers but because the doses of aspirin given were toxic. Dr. Karen Starko, who writes about the phenomenon in this month's issue of Clinical Infectious Diseases, notes that the suggested dose of aspirin in 1918 was twice the daily dosage considered safe today.
Aspirin toxicity, she says, can cause leakage of fluid into the lungs and account for some of the deaths attributed to viral pneumonia.
In any case, some experts think the number of 1918-19 deaths due to aspirin was small.
If you've got a swine flu question, email us at firstname.lastname@example.org. Please let us know where you're from when you write.